Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 133, NWS Milwaukee, WI

July 22, 2006Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 22, 2006, 5:09 PM CDT for Rock County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2006, 5:09 PM CDT (22:09 UTC)
Expired
Jul 22, 2006, 5:38 PM CDT
In force
29 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Rock County, WI

The radar

The Milwaukee radar (KMKX), 43 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 222209
SVRMKX
WIC105-222315-
/O.NEW.KMKX.SV.W.0133.060722T2209Z-060722T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
509 PM CDT SAT JUL 22 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 615 PM CDT

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CLINTON...OR ABOUT 10 MILES SOUTHEAST OF JANESVILLE...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLYDE AND CLINTON BY 520 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4281 8879 4281 8913 4252 8911 4250 8876

$$
2 follow-up statements
000 
WWUS53 KMKX 222228
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
526 PM CDT SAT JUL 22 2006

WIC105-222315-
/O.CON.KMKX.SV.W.0133.000000T0000Z-060722T2315Z/
ROCK WI-
526 PM CDT SAT JUL 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT 
FOR ROCK COUNTY...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR CLINTON...OR ABOUT 11 MILES EAST NORTHEAST OF 
BELOIT...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE RURAL AREA SOUTHEAST OF CLINTON THROUGH 600 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 4281 8879 4281 8913 4252 8911 4250 8876

$$

KAPELA
000 
WWUS53 KMKX 222238
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
537 PM CDT SAT JUL 22 2006

WIC105-222246-
/O.CAN.KMKX.SV.W.0133.000000T0000Z-060722T2315Z/
ROCK WI-
537 PM CDT SAT JUL 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR ROCK COUNTY IS CANCELLED...

THE STORMS HAVE WEAKENED AS THEY MOVED THROUGH THE CLINTON 
AREA...THEREFORE THE WARNING HAS BEEN CANCELED.

ADDITIONAL SCATTERED STORMS WILL AFFECT ROCK COUNTY INTO THE EVENING 
HOURS. BRIEF HEAVY RAINS AND SMALL HAIL ARE POSSIBLE WITH THE STORMS.

LAT...LON 4281 8879 4281 8913 4252 8911 4250 8876

$$

KAPELA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:40 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 22, 2:40 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
240 PM CDT SAT JUL 22 2006

.DISCUSSION...
FORECAST FOCUS ON ACTIVE WEATHER WITH PERSISTENT WEATHER PATTERN.

IN THE SHORT TERM...ONGOING SCATTERED THUNDERSTORMS UNDER COLD
POOL OF -16C 500 MILLIBAR TEMPERATURES AIDED BY LATE ARRIVING LEFT
FRONT QUADRANT OF UPPER LEVEL JET OVER MINNESOTA TO LINGER OVER
CWA THIS EVENING. EXPECT ACTIVITY TO GRADUALLY DIMINISH AFTER
SUNSET AS AIR MASS STABILIZES.

IN THE LONG TERM...ATTENTION TURNS SUNDAY TO WEATHER SYSTEM
DESCENDING FROM SOUTH CENTRAL CANADA. NGM/GFS/WRF-NAM PROGS STILL
GENERATING INCREASING LOW LEVEL CONVERGENCE FIELD OVER CWA AS
1000/850 MILLIBAR LAYER WIND FIELD TURNS TO SOUTHWEST WITH TIME
AND DECENT WARM AIR ADVECTION MOVES INTO REGION. DESPITE PROGS
LACK OF UPPER LEVEL TRIGGER AND SOMEWHAT STABLE AIR MASS...WILL
STILL KEEP MENTION OF CHANCY AFTERNOON AND EVENING CONVECTION
SUNDAY DUE TO PROGGED LOW LEVEL FIELDS.

IN THE LONG LONG TERM...WRF-NAM/GFS PROGS MAINTAIN NORTHWEST
UPPER FLOW WITH PARADE OF SHORT WAVES. MEANWHILE A GRADUAL TURNING
OF LOW LEVEL WIND FIELDS FROM NORTHWEST TO WEST TO SOUTHWEST WITH
TIME WILL INCREASE HEAT AND MOISTURE. THUS PATTERN FORCES A
MENTION OF CHANCY PRECIPITATION VIRTUALLY UNTIL FURTHER NOTICE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TZ
Hazardous weather outlook, Jul 22, 3:05 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
305 PM CDT SAT JUL 22 2006

WIZ046-047-051-052-056>060-062>072-231100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
305 PM CDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR ALL OF SOUTHERN WISCONSIN. THE MAIN
THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON THROUGH
THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY
AFTERNOON AND MONDAY EVENING. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

LMZ643>646-665-231100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
305 PM CDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS. THE MAIN THREAT WILL BE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON THROUGH
THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY
AFTERNOON AND MONDAY EVENING. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

TZ

In the hours before

Local storm report, Jul 22, 4:20 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
420 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             PARDEEVILLE             43.53N 89.30W
07/22/2006  E0.25 INCH       COLUMBIA           WI   TRAINED SPOTTER

0250 PM     HAIL             REEDSBURG               43.53N 90.00W
07/22/2006  E1.00 INCH       SAUK               WI   PUBLIC

0250 PM     TSTM WND GST     REEDSBURG               43.53N 90.00W
07/22/2006  M63.00 MPH       SAUK               WI   PUBLIC

            TREE LIMBS DOWN.

0345 PM     HAIL             MILWAUKEE               43.06N 87.97W
07/22/2006  E0.25 INCH       MILWAUKEE          WI   TRAINED SPOTTER

            97TH STREET BETWEEN OKLAHOMA AVE AND BELOIT RD.

&&

GD
Local storm report, Jul 22, 4:27 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
427 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             ARGYLE                  42.70N 89.87W
07/22/2006  E0.75 INCH       LAFAYETTE          WI   TRAINED SPOTTER

0415 PM     HAIL             SOUTH WAYNE             42.57N 89.88W
07/22/2006  E1.00 INCH       LAFAYETTE          WI   TRAINED SPOTTER

&&

GD
Local storm report, Jul 22, 4:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
440 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             WEST ALLIS              43.01N 88.03W
07/22/2006  E0.50 INCH       MILWAUKEE          WI   TRAINED SPOTTER

            AT THE INTERSECTION OF HIGHWAY 100 AND HIGHWAY 59.

&&

GD
Local storm report, Jul 22, 4:50 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
450 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             SHEBOYGAN               43.75N 87.73W
07/22/2006  E0.25 INCH       SHEBOYGAN          WI   TRAINED SPOTTER

&&

GD
Special weather statement, Jul 22, 4:54 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
454 PM CDT SAT JUL 22 2006

WIZ046-047-051-052-056>060-062>072-222254-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
454 PM CDT SAT JUL 22 2006

...EXPECT SCATTERED STRONG THUNDERSTORMS ACROSS THE AREA INTO THE
EARLY EVENING...

THUNDERSTORMS WERE SCATTERED ALL ACROSS SOUTH CENTRAL AND SOUTHEAST
WISCONSIN LATE THIS AFTERNOON AND THEY WILL CONTINUE INTO THE EARLY
EVENING HOURS...BEFORE DIMINISHING QUICKLY WITH THE SETTING SUN.

A FEW OF THE STORMS HAVE REACHED SEVERE LEVELS LATE THIS AFTERNOON...
WITH THE STRONGEST STORM LOCATED OVER SOUTHEAST LAFAYETTE COUNTY...
NEAR SOUTH WAYNE. ONE INCH HAIL IS POSSIBLE WITH THIS STORM.  THE
STORM WAS MOVING TO THE SOUTH AT 10 MPH AND WILL MOVE INTO NORTHERN
ILLINOIS BEFORE 530 PM.

MOST OF THE STRONGER STORMS WERE PRODUCING PEA SIZE HAIL AND BRIEF
TORRENTIAL RAINFALL. ONE INCH OF RAIN IN ABOUT 30 MINUTES IS
POSSIBLE. SOME BRIEF FLOODING OF LOW LYING AREAS...AND ROADS IN
URBAN AREAS...IS POSSIBLE.

REMAIN ALERT TO THE HAZARDOUS WEATHER LATE THIS AFTERNOON AND
EVENING.

DAVIS
Local storm report, Jul 22, 4:56 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
456 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             GRATIOT                 42.58N 90.02W
07/22/2006  E0.50 INCH       LAFAYETTE          WI   TRAINED SPOTTER

0452 PM     TSTM WND GST     1 SW MADISON            43.07N 89.40W
07/22/2006  E58.00 MPH       DANE               WI   TRAINED SPOTTER

&&

GD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:43 PM CDTSevere Thunderstorm WarningMKXSauk47 min
Jul 22, 3:45 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk50 min
Jul 22, 3:49 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette56 min
Jul 22, 4:29 PM CDTSevere Thunderstorm WarningMKXDane21 min
Jul 22, 4:44 PM CDTSevere Thunderstorm WarningMKXLafayette28 min
Jul 22, 5:37 PM CDTSevere Thunderstorm WarningMKXGreen Lake38 min
Jul 22, 6:32 PM CDTSevere Thunderstorm WarningMKXMilwaukee58 min
Jul 22, 6:52 PM CDTSpecial Marine WarningMKX38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.